Montana, 2013

Hail and Damaging Winds in Montana, July 4 to 5, 2013

July 4 to 5, 2013 · NWS TFX · 8 events in 5 counties and zones

Instability and warm temperatures, associated with a shortwave trough moving through Central Montana from southwest to northeast, brought scattered showers and thunderstorms to portions of North Central Montana. Parameters were generally marginal for severe storms but a couple cells did have strong wind gusts, brief heavy rain, and isolated large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Instability and warm temperatures, associated with a shortwave trough moving through Central Montana from southwest to northeast, brought scattered showers and thunderstorms to portions of North Central Montana. Parameters were generally marginal for severe storms but a couple cells did have strong wind gusts, brief heavy rain, and isolated large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 4, 1:40 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 4, 1:40 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
240 PM MDT Thu Jul 4 2013

.DISCUSSION...
Today through Saturday...Instability and warm temperatures this
afternoon will bring scattered showers and thunderstorms to eastern
portions of Central Montana. Locations with the greatest potential
for storms will be along along and east of a line from Dillon to
Havre. Storms will diminish through the night before ramping up
again on Friday. Friday will bring a better chance of more
widespread showers and scattered thunderstorms as a shortwave trough
moves through Central Montana from the southwest. Parameters look
marginal for severe storms but any that do develop will likely be
over Southwest Montana. Yet another round of convective activity
looks possible later Saturday but coverage looks fairly scattered
and mostly weak in nature. Temperatures will continue to cool
another 5 to 10 degrees across much of Montana through the weekend.

Saturday night through Thursday...A broad upper level trough over
Western Canada will maintain westerly flow aloft over the
Northern Rockies and MT through early next week before upper
level ridging rebuilds over the interior Western US mid to late
next week. Several shortwaves embedded within the flow aloft
around the base of the trough will move across the region during
the period, bringing daily chances for at least isolated showers
and thunderstorms as the airmass destabilizes each afternoon.
Surface pressure gradients through early next week will support
light easterly winds, which should help keep low level moisture
and relatively high dewpoints in place over the plains of north-
central MT where coverage of daily convection is anticipated to
be somewhat greater than over SW MT where low level moisture will
be more limited. Temperatures will remain near seasonal averages
through early next week before increasing late in the week as the
ridge of high pressure rebuilds. Hoenisch

&&

.AVIATION...
Updated 1750Z
VFR conditions prevailing through the period. An approaching
mid-level trough axis and surface frontal boundary will lead to
isolated thunderstorm development this afternoon over central
Montana...mostly affecting eastern terminals of KHVR and KLWT. Given
a moderately unstable air mass, a few storms could be strong to
severe. It appears that KHVR has the best chance for thunderstorm
activity in its vicinity between 21z/Thu to 01z/Fri. Weaker
thunderstorms are expected over southwest Montana where convection
will be mostly focused over the mountains. Uttech

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  81  53  80 /  10  30  30  30
CTB  54  75  49  75 /  10  30  40  30
HLN  58  84  54  82 /  20  40  40  20
BZN  54  84  50  83 /  30  40  50  20
WEY  45  76  42  76 /  30  50  40  30
DLN  54  82  50  82 /  30  50  30  10
HVR  58  82  55  80 /  30  20  30  20
LWT  55  80  51  76 /  40  30  50  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
Hazardous weather outlook, Jul 4, 3:05 AM MST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
405 AM MDT THU JUL 4 2013

MTZ008-011>013-015-047-050>055-051200-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-MADISON-BLAINE-JUDITH BASIN-
FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
405 AM MDT THU JUL 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP BY THIS AFTERNOON ACROSS
PORTIONS OF SOUTHWEST AND NORTH CENTRAL MONTANA. ALONG AND EAST OF
A LINE FROM DILLON TO HAVRE...SOME OF THESE STORMS MAY CONTAIN
GUSTY WINDS AND SMALL HAIL...AND BRIEF HEAVY RAINFALL IS ALSO
POSSIBLE. THESE STORMS WILL LIKELY PERSIST INTO THE EVENING...THEN
DIMINISH OVERNIGHT.

IF YOU ARE PLANNING OUTDOOR ACTIVITIES FOR THE HOLIDAY...PLEASE BE
MINDFUL OF THE WEATHER SITUATION IN YOUR AREA...AND BE PREPARED TO
TAKE SHELTER IF THREATENING WEATHER APPROACHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS IS EXPECTED TO CONTINUE THROUGH THE
HOLIDAY WEEKEND. SOME STORMS ON FRIDAY MAY BECOME STRONG AGAIN
WITH GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...ANY
REPORTS OF STRONG WIND GUSTS...HAIL...OR HEAVY RAINFALL TO LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS
ARE ALWAYS APPRECIATED.

MTZ009-010-014-044>046-048-049-051200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
405 AM MDT THU JUL 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 10:29 AM MST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1129 AM MDT THU JUL 4 2013

MTZ047-051-041845-
BLAINE MT-FERGUS MT-
1129 AM MDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FERGUS AND SOUTHERN
BLAINE COUNTIES UNTIL 1245 PM MDT...

AT 1125 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF WINIFRED...OR 41 MILES NORTH
OF LEWISTOWN...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN FERGUS COUNTY...
  RURAL SOUTHERN BLAINE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4737 10858 4762 10951 4795 10921 4789 10887
      4774 10888 4768 10877 4766 10877 4765 10872
      4763 10867 4761 10853
TIME...MOT...LOC 1729Z 285DEG 14KT 4766 10935

MPJ
Special weather statement, Jul 4, 11:28 AM MST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1228 PM MDT THU JUL 4 2013

MTZ051-041945-
FERGUS MT-
1228 PM MDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FERGUS COUNTY UNTIL 145
PM MDT...

AT 1226 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS...RANGING FROM 23 TO 35 MILES NORTH OF
LEWISTOWN...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   FERGUS...
   ROY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4726 10869 4725 10871 4722 10873 4728 10941
      4768 10934 4771 10881 4768 10877 4766 10877
      4765 10872 4763 10867 4762 10855
TIME...MOT...LOC 1827Z 270DEG 17KT 4737 10924

MPJ
Local storm report, Jul 4, 12:30 PM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
130 PM MDT THU JUL 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             4 SW CHRISTINA          47.34N 109.39W
07/04/2013  E0.25 INCH       FERGUS             MT   TRAINED SPOTTER

            HEAVY RAIN WITH PEA SIZE HAIL.

&&

PN
Special weather statement, Jul 4, 12:40 PM MST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
140 PM MDT THU JUL 4 2013

MTZ051-042045-
FERGUS MT-
140 PM MDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FERGUS COUNTY UNTIL 245
PM MDT...

AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
ROY TO 7 MILES EAST OF LEWISTOWN...AND MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   FORESTGROVE...
   GRASS RANGE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4674 10864 4674 10916 4707 10941 4737 10879
      4727 10866 4725 10871 4719 10870 4717 10873
      4711 10873 4710 10862 4709 10860 4675 10861
TIME...MOT...LOC 1940Z 317DEG 21KT 4725 10881 4704 10925

MPJ
Local storm report, Jul 4, 2:18 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
318 PM MDT THU JUL 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             17 SSE GRASS RANGE      46.80N 108.67W
07/04/2013  E1.50 INCH       FERGUS             MT   TRAINED SPOTTER

            PING PONG SIZE HAIL FALLING ON HIGHWAY 191 NEAR MILE
            MARKER 29.

&&

BRUSDA
Special weather statement, Jul 4, 2:31 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
331 PM MDT THU JUL 4 2013

MTZ011-047-042215-
BLAINE MT-HILL MT-
331 PM MDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HILL AND NORTHWESTERN
BLAINE COUNTIES UNTIL 415 PM MDT...

AT 330 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTH OF HAVRE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHINOOK AND THE MUD
LAKE AREA.

LAT...LON 4891 10912 4853 10917 4872 10990 4894 10980
TIME...MOT...LOC 2131Z 277DEG 15KT 4882 10970

BRUSDA

The radar

The Billings radar (KBLX), 104 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind, 2 heavy rain. Local standard time, as filed.

Hail, Fergus

When
July 4, 2:55 PM MST
Where
Fergus County, 17 mi SSE of Grassrange
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.793, -108.642

Hail measuring 1.50 inches (ping pong ball sized) was reported along highway 191 near mile marker 29 approximately 17 mi SSE of Grass Range, MT.

Hail, Hill

When
July 5, 3:00 AM MST
Where
Hill County, Havre
Measured
1 in hail
Reported by
COOP Observer
Coordinates
48.550, -109.680

Hail measuring 1.00 inches (quarter sized) and heavy rainfall flooding the streets were reported in Havre, MT.

Heavy Rain, Hill

When
July 5, 3:15 AM MST
Where
Hill County, 1 mi WSW of Havre
Reported by
Trained Spotter
Coordinates
48.544, -109.700

Heavy rain of 1.25 inches measured in 20 minutes caused localized flooding.

Hail, Glacier

When
July 5, 8:15 PM MST
Where
Glacier County, 12 mi WSW of Cutbank
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.563, -112.563

Hail measuring 1.00 inches (quarter sized) was reported 12 mi WSW of Cut Bank, MT.

Thunderstorm Wind, Cascade

When
July 5, 10:15 PM MST
Where
Cascade County, 6 mi NW of Great Falls Intl Arp
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
47.541, -111.461

High winds measuring 58KT (67MPH) were reported in Sun Prairie, MT 5 mi NNW of the Great Falls Airport.

Thunderstorm Wind, Glacier

When
July 5, 10:42 PM MST
Where
Glacier County, (Ctb)cutbank Muni Ar
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
48.600, -112.370

High winds of 54KT (62MPH) were reported at the Cut Bank Airport ASOS.

Thunderstorm Wind, Glacier

When
July 5, 10:47 PM MST
Where
Glacier County, (Ctb)cutbank Muni Ar
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
48.600, -112.370

High winds measuring 54KT (62MPH) were reported at the Cut Bank Airport ASOS.

Heavy Rain, Chouteau

When
July 5, 11:25 PM MST to 11:45 PM MST
Where
Chouteau County, Ft Benton
Reported by
Trained Spotter
Coordinates
47.820, -110.670

Heavy rain measuring .80 inches in 20 minutes was reported in Ft Benton. Electrical power was reported as being knocked out along with pea sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467572, 470239, 470241, 470242, 470243, 470240, 470244, 470245.